West Virginia, 2021Damaging Winds in West Virginia, July 16, 2021
July 16, 2021 · NWS PBZ · 2 events in 2 counties and zones
On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 16th, a weak positively-tilted trough tracked from the Mississippi River Valley towards the Great Lakes today, while a surface front slowly sagged south from Lake Erie. Diurnal heating in an air mass with rich moisture plus increasing jet support yielded numerous thunderstorms, mainly favoring eastern Ohio and northwest Pennsylvania. Differential heating on the southern fringe of a thicker cloud deck and residual convective outflows provided the catalyst for development. A couple of isolated instances of wind damage occurred in northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 12:16 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 16, 12:16 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
116 PM EDT Fri Jul 16 2021
.SYNOPSIS...
Daily shower and thunderstorm chances will continue until high
pressure begins to build back in on Sunday. A drier pattern sets up
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As convective temperatures are reached, shower and thunderstorm
coverage should increase/expand this aftn/eve, favoring eastern Ohio
to northwest PA given proximity of right entrance region of jet
associated with incoming trough.
Isolated storms may become severe and capable of producing damaging
winds due to some combination of moderate CAPE, modest shear (more
notable for storms north of Pittsburgh), and dry air aloft (more
notable for storms south of Pittsburgh). Localized flash flooding in
urban and/or flood prone areas could also develop, especially if
training of storms develops over eastern OH/northwest PA where winds
aloft will be fairly parallel to the sfc boundary.
The severe threat should subside tonight with the loss of
heating/instability, but storms are likely to continue mainly over
eastern OH into western PA as the frontal boundary stalls and
shortwaves continue to pivot around the slow moving upper trough.
Confidence remains too low for a watch, but there will be an
increased potential for flooding through this period as additional
rounds of storms are more likely to track over previously saturated
ground.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Showers and more localized thunderstorms will continue Saturday as
the upper trough slowly moves southeast, helping to push the sfc cold
front through the region. The lack of instability and moist mid-
levels should mitigate any severe threat despite stronger jet
support. However, flooding concerns may persist for locations with
already saturated grounds as ample moisture will remain in the
region. With fropa not expected until later in the day, temperature
should hold near seasonal averages Saturday.
Precipitation chances will lower Saturday night into Sunday morning
with fropa, as dry air/subsidence fills in its wake.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Drier and more seasonable conditions should return Sunday into Monday
under the influence of sfc high pressure, though an isolated shower
can't be ruled out as the cold core of the upper trough will sit near
the area.
Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers and thunderstorms, favoring eastern OH and northwest PA, will
increase in coverage this aftn/eve with passing shortwave trough.
Any thunderstorm will be capable of producing heavy rain that could
quickly lower vsbys and gusty, erratic wind.
Showers and isolated thunderstorms are expected to continue overnight
into Saturday as the upper trough and sfc cold front slowly move
southeast through the region. Outside of convection, expect
deteriorating cigs as moisture pools ahead of the front, with
improving cigs/drier conditions after fropa.
.Outlook...
VFR and mostly dry conditions are likely Sunday and Monday under the
influence of high pressure. Periodic precipitation chances are likely
thereafter.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, Jul 16, 11:52 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1252 PM EDT Fri Jul 16 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-171700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Hancock-Brooke-Ohio-Marshall-
1252 PM EDT Fri Jul 16 2021
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heavy rainfall from thunderstorms may cause isolated flooding
problems through Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ023-031-073>076-WVZ012-021-509>514-171700-
Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1252 PM EDT Fri Jul 16 2021
This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening. The main threat from the storms will be damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong to severe thunderstorms are possible Saturday afternoon and
evening. The main threat from the storms will be damaging winds,
while heavy rainfall may lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 1:41 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
241 PM EDT Fri Jul 16 2021
OHZ050-PAZ029-WVZ001-002-161930-
Jefferson-Washington-Brooke-Hancock-
241 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL JEFFERSON...NORTHWESTERN WASHINGTON...BROOKE AND HANCOCK
COUNTIES...
At 241 PM EDT, a strong thunderstorm was located over Wintersville,
or near Steubenville, moving east at 25 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Wellsburg... Toronto...
Wintersville... Mingo Junction...
Follansbee... Hooverson Heights...
Richmond... New Alexandria...
Bloomingdale... Brentwood...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4030 8083 4043 8081 4047 8040 4029 8040
TIME...MOT...LOC 1841Z 266DEG 20KT 4038 8073
Local storm report, Jul 16, 1:54 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG BEAVER 40.69N 80.31W
07/16/2021 BEAVER PA 911 CALL CENTER
NUMEROUS REPORTS OF DOWNED TREES AND POWER LINES.
&&
EVENT NUMBER PBZ2101976
15Special weather statement, Jul 16, 2:04 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
304 PM EDT Fri Jul 16 2021
OHZ059-068-069-161930-
Monroe-Noble-Belmont-
304 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
MONROE...SOUTHWESTERN BELMONT AND SOUTHEASTERN NOBLE COUNTIES...
At 304 PM EDT, a strong thunderstorm was located 8 miles west of
Woodsfield, moving east at 35 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Woodsfield... Beallsville...
Summerfield... Lewisville...
Jerusalem... Wilson...
Cameron... Alledonia...
Antioch... Stafford...
Graysville... Miltonsburg...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3967 8142 3984 8144 3993 8096 3964 8090
TIME...MOT...LOC 1904Z 259DEG 32KT 3976 8128
Local storm report, Jul 16, 2:22 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG BUTLER 40.86N 79.90W
07/16/2021 BUTLER PA 911 CALL CENTER
NUMEROUS TREES AND WIRES DOWN NORTH OF CITY.
&&
EVENT NUMBER PBZ2101977
15Special weather statement, Jul 16, 3:19 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
419 PM EDT Fri Jul 16 2021
PAZ021-073-162045-
Westmoreland-Allegheny-
419 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...
At 419 PM EDT, a strong thunderstorm was located over Trafford, or
near Monroeville, moving east at 25 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Penn Hills... Monroeville...
Greensburg... McKeesport...
Jeannette... Plum...
Murrysville... North Versailles...
White Oak... Wilkins Township...
Duquesne... Turtle Creek...
This includes the following highways...
Pennsylvania Turnpike between mile markers 54 and 67.
Interstate 376 in Pennsylvania between mile markers 80 and 84.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4034 7984 4047 7984 4048 7950 4028 7952
TIME...MOT...LOC 2019Z 270DEG 21KT 4038 7973
Special weather statement, Jul 16, 3:52 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT Fri Jul 16 2021
PAZ021-029-073-075-162115-
Westmoreland-Washington-Allegheny-Fayette-
452 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL WASHINGTON...SOUTHEASTERN ALLEGHENY...WESTERN
WESTMORELAND AND NORTHWESTERN FAYETTE COUNTIES...
At 451 PM EDT, a strong thunderstorm was located near Bentleyville,
or near Gastonville, moving east at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Bethel Park... McMurray...
Gastonville... Upper St. Clair...
South Park Township... Jefferson Hills...
Monessen... Clairton...
California... Donora...
Glassport... Monongahela...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 23 and 46.
Interstate 79 in Pennsylvania near mile marker 47.
LAT...LON 4013 8016 4031 8016 4032 7980 4021 7976
4009 7980 4009 8000
TIME...MOT...LOC 2051Z 248DEG 14KT 4018 8007Thunderstorm Wind, Marshall
- When
- July 16, 3:54 PM EST
- Where
- Marshall County, 1.95 mi SE of Natrium
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.729, -80.825
A tree was downed in the area of Route 2.
Thunderstorm Wind, Wetzel
- When
- July 16, 4:07 PM EST
- Where
- Wetzel County, 0.53 mi E of Wileyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.630, -80.670
A tree was blown down on to State Route 7.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973025, 973026.